Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 130, NWS Denver/Boulder, CO

September 8, 2000Gilpin County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 8, 2000, 5:32 PM MDT for Gilpin County, Jefferson County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 8, 2000, 5:32 PM MDT (23:32 UTC)
Expired
Sep 8, 2000, 6:30 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gilpin County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 082336
SVRDEN
COC013-047-059-069-090030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT FRI SEP 8 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILPIN COUNTY IN CENTRAL COLORADO
  SOUTHERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
  BOULDER COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM ESTES PARK TO NEAR FRASER...        
  OR FROM 26 MILES WEST OF FORT COLLINS TO 44 MILES WEST OF DENVER...
  MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LONGMONT...BOULDER...WARD...ROLLINSVILLE...ROCKY 
FLATS...RAYMOND...PINECLIFFE...NIWOT...NEDERLAND...MEEKER 
PARK...LYONS...LOVELAND...LOUISVILLE...JAMESTOWN...GOLD HILL...GLEN 
HAVEN...ESTES PARK...ELDORADO SPRINGS...DRAKE...BERTHOUD...AND 
ALLENSPARK.

WIND GUSTS IN THE 50 TO 60 MPH RANGE HAVE BEEN REPORTED AT MANY 
LOCATIONS ON THE WESTERN SLOPE AS THESE STORMS PASSED. 

STRONG AND DAMAGING WINDS UP TO 75 MPH ARE LIKELY IN THE WARNING 
AREA FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4046 10560 3985 10568 3977 10525 4014 10506
          4045 10508

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:20 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 8, 2:20 PM MDT, 3 hours 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
220 PM MDT FRI SEP 8 2000

CLOUDS CONT TO OVER SPREAD THE CWA FM THE SW THIS AFTN IN ADVANCE OF
MDTLY STG SRN STREAM VORT MAX/SHRTWV EJECTING NEWRD ACRS SWRN UT
ATTM.  ETA AND NGM PRETTY MUCH PEGGED 18Z POSITION OF 5H VORT CENTER
VSBL ON SATL IMAGERY...WHILE AVN SOLUTION SHOWED 5H VORT MAX STILL
OVR SRN NV NR LAS VEGAS AT THAT TIME.  BOTH ETA AND NGM TRACK 5H
VORT CENTER EWRD ACRS SRN UT BEFORE STEERING NEWRD ACRS NERN CO BTWN
06Z-12Z/SAT.  ETA TAKES OVR AS THE FASTER MDL DURING THIS PD AS IT
SHOWS A TIGHT 5H VORT CENTER OVR DEN AT 06Z/SAT.  SOME QUESTION AS
TO HOW MUCH MOISTURE WILL MAKE IT OVR THE MTNS WITH THIS SYSTEM.
T-STORMS DOTTING ERN UT/WRN CO IN A RGN OF STEEP LAPSE RATES AND
7-5H VERT VELOCITIES ON LEFT FNT QUAD OF +80KT JET MAXIMA PASSING
OVR SERN UT.  WITH REGARD TO PRECIP POPS 1ST PD...ETA SHOWS JET CORE
WITH UNDERLYING SUBSIDING AIR PASSING OVR THE SRN FNT RNG URBAN
CORRIDOR AND NERN PLAINS DURING THE EVE HRS. WHEREAS...NRN MTNS AND
NRN FNT RNG URBAN CORRIDOR WILL PSBLY COME FAVORABLE SYNOPTIC LIFT
AND INSTABILITY FOR A BETTER CHC FOR LATE AFTN AND EVE SHWRS AND
T-STORMS.  HWVR WOULD NOT RULE OUT STORMS FIRING ALONG WND GUST FNTS
ROLLING OFF SRN FTHLS...ACRS DEN METRO AREA AND ONTO ADJACENT PLNS.
ONE OR TWO STORMS MAY APRCH SVR UNDER JET SHEAR RGN GENERALLY N OF A
LN FM DEN TO STERLING.  FAVORABLE VERT SHEAR PROFILE AND COOLING
ALOFT COULD SUPPORT ISOLD LARGE HAIL AND A BRIEF SPIN UP/ GUSTNADO
LATER THIS AFTN AND ERLY THIS EVE.  OTWS...SHOULD SEE SKIES CLRG AFT
MIDNIGHT FM SW TO NE WITH STG W-NWLY WNDS DVLPG IN THE MTNS AND HIR
FTHLS FOLLOWING PASSAGE OF MID-LVL SHRTWV AND STAND-UP PAC COLD
FNT.  COULD SEE A FEW HRS OF STG DOWNSLOPE (BORA-TYPE) WNDS AT BASE
OF FTHLS ARND DAWN AS WELL.

ON SAT...STG ZONAL FLOW AT THE BASE OF BROAD UPR LVL TROF PASSING
OVR NRN TIER WITH KP GUSTY W-NWLY WINDS BLOWING IN THE MTNS AND
FTHLS FOR MOST OF THE DAY.  AS MID-LVL SUBSIDENCE WEAKENS...SHOULD
SEE WINDS SUBSIDING BEFORE DARK.  DUE TO LACK OF MOISTURE AND
DOWNSLOPE PRES GRADIENT...THE CHANCE FOR PRECIP LOOKS QUITE LOW
SAT...WITH ONLY ISOLD AFTN SHWRS/T-SHWRS IN THE MTNS.

DURING THE EXTENDED PD...SUN LOOKS TO BE A BIT WARMER AND EVEN DRIER
WITH CONTINUATION OF WK WLY FLOW AND NEUTRAL MID-LVL LAPSE RATES.
ON SUN AVN SHOWS A VIGOROUS MID-LVL SHRTWV DIVING SEWRD WITH COLD
AIR ACRS THE PAC NW AND OVR WY BY MIDDAY MON.  MDL ALSO SHOWS A
DISTURBANCE PASSING OVR CO AT THE SAME TIME...BUT MOISTURE THIS FAR
SOUTH APPEARS LIMITED.  TUE AND WED ALSO LOOK DRY WITH LITTLE CHG IN
TEMPS.  CURRENT FCST ALREADY REFLECTS THIS...SO NO CHANGES HERE.
BAKER

.DEN...NONE

In the hours before

Special weather statement, Sep 8, 1:43 PM MDT, 3 hours 49 minutes before
COZ030-032>050-082030-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
143 PM MDT FRI SEP 8 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA BY
TONIGHT.  THIS SYSTEM COMBINED WITH SOME SUBTROPICAL MOISTURE WILL
HELP TRIGGER WIDELY SCATTERED THUNDERSTORMS OVER THE REGION THROUGH
THIS EVENING.  THE STORMS WILL PRODUCE GUSTY WINDS TO 50 MPH AND
QUITE A BIT OF LIGHTNING HOWEVER RAINFALL AMOUNTS WILL BE GENERALLY
ON THE LIGHT SIDE.

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:32 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.